Thunderstorm Wind, New Castle
- When
- July 2, 6:30 PM EST
- Where
- New Castle County, Brandywine
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.833, -75.533
A severe thunderstorm knocked over several large trees, tree limbs and wires in eastern New Castle County from Brandywine Hundred south through the area around the New Castle County Airport in New Castle Hundred and into Odessa. The roof of a building occupied by Fusco Enterprises was peeled away by the damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm knocked over several large trees, tree limbs and wires in eastern New Castle County from Brandywine Hundred south through the area around the New Castle County Airport in New Castle Hundred and into Odessa. The roof of a building occupied by Fusco Enterprises was peeled away by the damaging winds. Downed trees on U.S. Route 202 also took down power lines and caused outages. A measured wind gust of 57 mph was recorded at the New Castle County Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 2, 3:30 PM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 430 PM EDT SUN JUL 2 2006 .SHORT TERM /TONIGHT THROUGH WEDNESDAY/... AT 4:30 PM, A FAIR AMOUNT OF TSTM ACTIVITY EXTENDED DIAGONALLY FROM NORTHEAST TO SOUTHWEST ACROSS PENNSYLVANIA. SOME OF THE PRECIP SHOULD BEGIN TO MOVE INTO THE POCONO REGION BY 5:00 PM, AND INTO BERKS COUNTY AND THE LEHIGH VALLEY SHORTLY THEREAFTER. SEVERE THUNDERSTORM WATCH NUMBER 573 IS IN EFFECT UNTIL 11:00 PM FOR ALL OF OUR COUNTIES IN EASTERN PENNSYLVANIA AND NEW JERSEY. IT ALSO INCLUDES CECIL COUNTY IN MARYLAND AND NEW CASTLE COUNTY IN DELAWARE. THE BATCH OF STRONG TO SEVERE TSTMS SHOULD MOVE THROUGH OUR REGION THIS EVENING. HOWEVER, SCATTERED SHOWERS AND TSTMS MAY LINGER INTO THE OVERNIGHT HOURS. THE HEAT AND HUMIDITY WILL CONTINUE FOR MONDAY AND TUESDAY. ON BOTH DAYS, TEMPS WILL BE NEAR 90 OR IN THE LOWER 90S IN MUCH OF OUR FORECAST AREA. HEAT INDEX VALUES SHOULD PEAK IN THE MIDDLE 90S ON BOTH DAYS. THE HEAT AND HUMIDITY COMBINED WITH ANY LINGERING BOUNDARIES FROM TODAYS CONVECTION WILL CREATE ANOTHER CHANCE FOR SHOWERS AND TSTMS ON MONDAY, MAINLY IN THE AFTERNOON. HOWEVER, THERE MAY BE A LITTLE LESS SUPPORT IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE FOR ANY ORGANIZED STRONG CONVECTION AT THAT TIME. TUESDAY LOOKS AS THOUGH IT WILL BRING ANOTHER CHANCE FOR ORGANIZED STRONG TO SEVERE TSTM ACTIVITY WITH A FAIRLY ROBUST MID LEVEL SHORT WAVE PASSING OVERHEAD AND A COLD FRONT APPROACHING FROM THE NORTHWEST. THE COLD FRONT WILL BE SLOW TO MOVE THROUGH OUR REGION AND WEVE INCLUDED A CHANCE FOR SHOWERS AND TSTMS AGAIN FOR WEDNESDAY. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... THE COLD FRONT IS EXPECTED TO SINK TO THE SOUTH AND EAST OF OUR REGION DURING WEDNESDAY NIGHT AND THURSDAY. HIGH PRESSURE IS FORECAST TO BUILD DOWN FROM THE NORTHWEST RESULTING IN COOLER AND LESS HUMID AIR FOR THURSDAY AND FRIDAY. THE AIR MASS SHOULD BEGIN TO MODIFY A BIT DURING NEXT WEEKEND WITH TEMPS CREEPING BACK UP AND CLOSE TO 90. && .AVIATION... VFR CONDITIONS WILL CONTINUE THROUGH MONDAY, EXCEPT IN ANY TSTMS THAT FORM. WITHIN THE STRONGEST TSTMS IFR AND PSBL LIFR CONDITIONS MAY DEVELOP WITH POSSIBLE DAMAGING WINDS. THESE THUNDERSTORMS LOOK TO BE MOST LIKELY IN THE PERIOD FROM 21Z TO 02Z. LATE TONIGHT, SOME MVFR VSBYS WILL PROBABLY DEVELOP AND CONTINUE INTO THE EARLY MORNING HOURS. IF RAIN FALLS OVER THE REST OF THE TAF SITES, THEN MVFR AND PSBLY IFR CONDITIONS COULD DEVELOP. ON MONDAY AFTERNOON, MORE TSTMS ARE POSSIBLE. && .MARINE... WINDS HAVE REMAINED BELOW 25 KT AND SEAS BELOW 5 FT. THESE CONDITIONS ARE FORECAST TO CONTINUE THROUGH MID WEEK. EACH DAY, SEABREEZES SHOULD FORM, OTHERWISE WINDS ARE SW UNTIL THE COLD FRONT COMES THROUGH FROM THE NW WED AFTERNOON OR NIGHT. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SHORT TERM/LONG TERM...IOVINO AVIATION/MARINE...STAUBER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 516 AM EDT SUN JUL 2 2006 ANZ450-451-DEZ001-MDZ008-NJZ001-007>010-012>020-026-027-PAZ054- 055-060>062-067>071-031000- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 516 AM EDT SUN JUL 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, NORTHERN DELAWARE, THE ADJACENT PORTION OF THE MARYLAND EASTERN SHORE, AND NORTHERN, CENTRAL AND SOUTHWEST NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER IN NORMAN, OKLAHOMA HAS PLACED EASTERN PENNSYLVANIA, NORTHERN, CENTRAL AND SOUTHWESTERN NEW JERSEY, NORTHERN DELAWARE AND THE ADJACENT PORTION OF THE MARYLAND EASTERN SHORE IN A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT IS DAMAGING WIND, BUT LARGE HAIL AND HEAVY DOWNPOURS RESULTING IN LOCALIZED FLOODING ALSO ARE POSSIBLE. PRIOR TO ANY THUNDERSTORM ACTIVITY, HEAT INDICES IN THE URBANIZED AREAS OF THE DELAWARE VALLEY ARE FORECAST TO CLIMB INTO THE MID 90S TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE THREAT OF CONVECTION CONTINUES AT LEAST THROUGH TUESDAY NIGHT, AND THE HEAT AND HUMIDITY ALSO WILL LINGER THROUGH THE REST OF THE HOLIDAY PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. ANZ430-431-452>455-DEZ002>004-MDZ012-015-019-020-NJZ021>025- 031000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- KENT DE-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES- TALBOT-CAROLINE-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- 516 AM EDT SUN JUL 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHERN NEW JERSEY, CENTRAL AND SOUTHERN PORTIONS OF DELAWARE AND ADJACENT PORTIONS OF THE MARYLAND EASTERN SHORE. .DAY ONE...TODAY AND TONIGHT HEAT INDICES INLAND ARE FORECAST TO CLIMB INTO THE MID 90S TODAY. THERE ALSO IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE THREAT OF CONVECTION WILL INCREASE THROUGH TUESDAY, AND THE HEAT AND HUMIDITY WILL LINGER THROUGH THE REST OF THE HOLIDAY PERIOD AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. MPD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 221 PM EDT SUN JUL 2 2006 NJZ001-PAZ054-055-022200- SUSSEX-CARBON-MONROE- INCLUDING THE CITIES OF...NEWTON...JIM THORPE...STROUDSBURG 221 PM EDT SUN JUL 2 2006 ...STRONG STORMS ON THE WAY... DOPPLER RADAR WAS INDICATING STRONG THUNDERSTORMS MOVING ACROSS THE NORTHERN TIER OF PENNSYLVANIA AND APPROACHING LYCOMING COUNTY. THE STORMS ARE MOVING EAST AT ABOUT 50 MPH AND A COUPLE OF NEW STORMS ARE FORMING ALONG THE LEADING EDGE. GIVEN THE PRESENT MOTION THE STORMS THEY WILL PASS NEAR OR JUST NORTH OF THE POCONOS AND SUSSEX COUNTY NEW JERSEY BETWEEN 400 PM AND 600 PM THIS AFTERNOON. THE STORMS HAVE BEEN VERY PROFICIENT AND PRODUCING LIGHTNING AND THERE HAVE BEEN ABOUT 800 CLOUD-TO-GROUND LIGHTNING STRIKES IN PENNSYLVANIA DURING THE PAST HOUR. IF YOU HAVE OUTDOOR PLANS THIS AFTERNOON KEEP A WARY EYE TO THE SKY AND HEAD INDOORS AT THE FIRST SIGN OF THREATENING WEATHER. THE MOST UNSTABLE AIR MASS IN PENNSYLVANIA IS JUST EAST OF THIS AREA, SO FURTHER INTENSIFICATION OF THE STORMS ARE POSSIBLE. EVEN WITHOUT GETTING STRONGER WIND GUSTS TO 40 MPH AND HEAVY DOWNPOURS ALONG WITH THE FREQUENT LIGHTNING WILL ACCOMPANY THE STORMS. PRECEDING THIS AREA, THERE ARE A COUPLE OF WIDELY SCATTERED AND WEAKER SHOWERS THAT WILL MOVE THROUGH THE POCONOS AND NORTHWEST NEW JERSEY BETWEEN NOW AND 4 PM. TFG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 505 PM EDT SUN JUL 2 2006 NJZ001-007>010-015-PAZ060>062-067>069-030000- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MERCER-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS- INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN... FLEMINGTON...SOMERVILLE...TRENTON...READING...ALLENTOWN... BETHLEHEM...EASTON...WEST CHESTER...NORRISTOWN...DOYLESTOWN 505 PM EDT SUN JUL 2 2006 A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NORTHEAST PENNSYLVANIA TO SOUTH CENTRAL PENNSYLVANIA WAS MOVING SOUTHEAST AROUND 30 MPH. THESE THUNDERSTORMS WERE MOVING THROUGH WILKESBARRE SCRANTON AND APPROACHING HARRISBURG AT 5 PM. THESE STORMS HAVE THE CAPACITY TO PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND ALSO HAIL ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING. ALSO BE WARY FOR TORRENTIAL DOWNPOURS WHICH CAN CAUSE FLOODING IN POOR DRAINAGE AREAS. IF THUNDERSTORMS APPROACH...SEEK SHELTER IMMEDIATELY. DEZ001-MDZ008-012-NJZ012-013-016>020-027-PAZ070-071-030000- NEW CASTLE-CECIL-KENT MD-MIDDLESEX-WESTERN MONMOUTH-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN- SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA- INCLUDING THE CITIES OF...WILMINGTON...ELKTON...CHESTERTOWN... NEW BRUNSWICK...FREEHOLD...PENNSVILLE...GLASSBORO...CAMDEN... CHERRY HILL...MOORESTOWN...MOUNT HOLLY...JACKSON... WHARTON STATE FOREST...MEDIA 505 PM EDT SUN JUL 2 2006 A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NORTHEAST PENNSYLVANIA TO SOUTH CENTRAL PENNSYLVANIA WAS MOVING SOUTHEAST AROUND 30 MPH. THESE THUNDERSTORMS WERE MOVING THROUGH WILKESBARRE SCRANTON AND APPROACHING HARRISBURG AT 5 PM. BEFORE THIS LINE OF THUNDERSTORMS ARRIVES, ISOLATED THUNDERSTORMS WERE ALSO FORMING WELL AHEAD OF THE LINE OVER NORTHEAST MARYLAND AND THESE STORMS COULD ALSO AFFECT NORTHERN DELAWARE, SOUTHEAST PENNSYLVANIA AND SOUTHWEST NEW JERSEY. ANY OF THESE STORMS HAVE THE CAPACITY TO PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND ALSO HAIL ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING. ALSO BE WARY FOR TORRENTIAL DOWNPOURS WHICH CAN CAUSE FLOODING IN POOR DRAINAGE AREAS. IF THUNDERSTORMS APPROACH...SEEK SHELTER IMMEDIATELY. STAUBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 611 PM EDT SUN JUL 2 2006 DEZ002>004-MDZ015-019-020-022330- KENT DE-INLAND SUSSEX-DELAWARE BEACHES-QUEEN ANNES-TALBOT- CAROLINE- INCLUDING THE CITIES OF...DOVER...GEORGETOWN...REHOBOTH BEACH... CENTREVILLE...EASTON...DENTON 611 PM EDT SUN JUL 2 2006 ...STRONG THUNDERSTORMS APPROACHING CHESAPEAKE BAY... AT 6:00 PM, STRONG THUNDERSTORMS WERE APPROACHING CHESAPEAKE BAY FROM THE WASHINGTON AREA. THE STORMS ARE EXPECTED TO MOVE ACROSS THE BAY AND THEY SHOULD AFFECT THE MARYLAND COUNTIES OF QUEEN ANNES, TALBOT AND CAROLINE BETWEEN 6:30 AND 7:30 PM. THE THUNDERSTORMS ARE EXPECTED TO EVENTUALLY REACH THE WESTERN PARTS OF KENT COUNTY AND SUSSEX COUNTY IN DELAWARE BY 7:30 PM. THE THUNDERSTORMS MAY PRODUCE HAIL AND WIND GUSTS IN EXCESS OF 40 MPH, ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. THERE WILL ALSO BE A BRIEF PERIOD OF HEAVY RAIN THAT COULD RESULT IN FLOODING IN AREAS OF POOR DRAINAGE. IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE. IOVINO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
640 PM EDT SUN JUL 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 5 N READING 40.41N 75.93W
07/02/2006 BERKS PA TRAINED SPOTTER
TREE LIMBS DOWN AND PEA SIZE HAIL
0620 PM TSTM WND DMG FULLERTON 40.63N 75.49W
07/02/2006 LEHIGH PA EMERGENCY MNGR
TREES DOWN IN WHITEHALL
&&
STAUBERPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
718 PM EDT SUN JUL 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 5 N READING 40.41N 75.93W
07/02/2006 BERKS PA TRAINED SPOTTER
TREE LIMBS DOWN AND PEA SIZE HAIL
0620 PM TSTM WND DMG FULLERTON 40.63N 75.49W
07/02/2006 LEHIGH PA EMERGENCY MNGR
TREES DOWN IN WHITEHALL
0710 PM TSTM WND GST PHILA 40.00N 75.15W
07/02/2006 M0.00 MPH PHILADELPHIA PA TRAINED SPOTTER
61 MPH GUST AND LIMBS DOWN WITH DIME SIZE HAIL
&&
STAUBERThe Philadelphia radar (KDIX), 97 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524167.